What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 8, 12:41 PM EST, 9 minutes earlier.
Area forecast discussion, Jul 8, 12:41 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
141 PM EDT Sat Jul 8 2023
.SYNOPSIS...
An upper trough will linger over the Mid-Atlantic through
Monday, bringing daily chances for showers and thunderstorms.
Showers and storms are most likely during the afternoon and
evening hours. Drier weather returns on Tuesday and Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 140 PM EDT Saturday...
Will continue to have ISOLD/SCT SHRAs/tstms through late this
afternoon into this evening...w/ possible locally heavy
rainfall and briefing gusty winds. Steering flow quite weak...as
is usually the case this time of year. SVR threat looks very
minimal...but there will likely be instances of flooding (esp
urban-poor drainage/low lying areas). Convection started
early...should diminish early (during the evening). Patchy
clouds and FG overnight. Lows in the u60s-l70s.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 300 AM EDT Saturday...
Things get slightly more interesting on Sunday as the broader
trough to the W continues to dig ESE. This will allow the 500 mb
flow to increase to 30-40 knots by Sun afternoon. At the same
time, the potent shortwave currently over the Midwest is progged
to track eastward over the northern Mid-Atlantic. The above
factors (combined with continued very warm/humid wx) will result
in faster moving storms with an increased severe wx threat. The
models still show MLCAPE values of 2000-2500 J/kg Sunday
afternoon/evening. Expect scattered-numerous tstms to develop in
the Piedmont by 1-2 PM before tracking across the area during
the remainder of the aftn/evening. The stronger deep-layer
flow/effective shear should allow for more organized convection.
There is the potential that the storms evolve into a broken
line as they cross the FA. With the linear storm mode, the main
threat appears to be damaging wind gusts, but couldn't rule out
some isolated instances of hail as well. SPC has maintained the
SLGT Risk for severe wx across the entire area. In addition,
the heavy rain/flooding threat persists with WPC highlighting
much of the area in a Slight ERO (Marginal for far S and SW
portions of the area). High temperatures will range from the
mid to upper 80s north and upper 80s to lower 90s south on
Sunday.
A cold front swings across the region Sunday night/early
Monday morning briefly putting an end to the rain chances.
Starting out drier on Monday in the wake of the front. Isolated
to widely scattered showers/tstms are possible Mon aftn/evening
(especially south) as another shortwave trough swings through
the area. Not as much shower or storm coverage compared to the
weekend as instability will be limited. Slightly cooler and less
humid on Monday with high temperatures generally in the mid to
upper 80s. Cooler Monday night with lows generally in the 60s
(lower 60s far NW).
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 100 PM EDT Saturday...
Drier wx prevails on Tue/Wed as hi pres briefly builds across
the mid-Atlantic region. Rain chances (for mainly diurnal
SHRAs/tstms) increase Thu-Sat as a broad trough settles towards
the ern CONUS and a sfc cold front slowly approaches the local.
Highs Tue in the u80s-around 90F. Lows Tue night in the u60s-l70s.
Highs Wed in the l90s...a bit cooler at the beaches. Highs Thu-
Sat in the u80s-l90s. Lows mainly 70-75F. Highs At
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 1255 PM EDT Saturday...
ISOLD/SCT convection through this afternoon/evening w/ possible
brief IFR-LIFR VSBYs (gusty winds to 30-40 kt). OTW...VFR w/ BKN
CU and winds VRB BLO 10 kt. Generally VFR tonight/Tue morning...patchy
FG possible...esp where rainfall occurs. SHRAs/SCT tstms are expected
Sun afternoon/evening...might be a few that are stronger/svr.
Additional SHRA/tstms are possible Mon...then generally VFR/dry
wx Tue-Thu.
&&
.MARINE...
As of 300 AM EDT Saturday...
Sub-advisory and generally benign marine conditions are expected
through most of the period. Early this morning, winds were S/SW at
~5 kt. There (again) is the potential for some marine fog closer to
daybreak and will carry 1-3 SM visibilities in the Atlantic coastal
waters N of Cape Charles. The wind direction will also become
variable by daybreak, before turning E-SE 5-10 kt this afternoon.
Locally upwards to 15 kt will be possible as the sea breeze becomes
established, especially at/near the Mouth of the Bay. A weak cold
front approaches from the west Sunday, with winds turning S and
increasing to 10-15 kt over the Bay and coastal waters (~10 kt on
the Rivers and Currituck Sound). Rather widespread showers and tstms
will likely accompany the frontal passage. Although timing remains
uncertain, a period of degraded marine conditions (including higher
winds and waves) would be likely sometime Sun aftn-evening. Behind
the front, winds turn NW but remain light (5-10 kt). Thus, afternoon
sea breezes are again likely as is common in the summertime. By the
middle-end of next week, global models indicate S winds may increase
into the 15-20 kt range.
Regarding waves and seas, seas remain around 2 ft with waves 1 ft or
less. Seas increase to 2-3 ft by Sunday aftn/evening w/ the slightly
elevated S winds. Waves will remain 1 ft in Bay/Rivers/Sound (2 ft
at the Mouth of the Bay). A low rip current risk remains for all
area beaches today and Sunday. See weather.gov/beach/akq for the
latest beach forecasts.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...AJB/MAM
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...ALB
AVIATION...AJB/ALB
MARINE...SW
Hazardous weather outlook, Jul 8, 3:02 AM EST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
402 AM EDT Sat Jul 8 2023
MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-090815-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
402 AM EDT Sat Jul 8 2023
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Today and tonight.
Scattered showers and thunderstorms are possible this afternoon into
this evening with heavy rain and localized flooding being the main
threats.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a slight risk for severe weather on Sunday. Scattered
severe thunderstorms are possible with damaging wind gusts being the
main threat. In addition, heavy rain and localized flooding will also
be possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 8, 12:18 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Wakefield VA
118 PM EDT Sat Jul 8 2023
VAZ064-511-081745-
Western Hanover VA-Caroline VA-
118 PM EDT Sat Jul 8 2023
...A strong thunderstorm will impact portions of southwestern
Caroline and north central Hanover Counties through 145 PM EDT...
At 117 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kings Dominion, or 8 miles north of Randolph Macon College, moving
southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible.
This strong thunderstorm will be near...
Kings Dominion around 145 PM EDT.
Other locations impacted by this storm include Oliver, Burruss
Corner, Gum Tree, Coatesville, Doswell, Noel and Penola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.
&&
LAT...LON 3788 7762 3800 7747 3791 7726 3776 7752
TIME...MOT...LOC 1717Z 314DEG 8KT 3789 7749
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
PocheSpecial weather statement, Jul 8, 12:23 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Wakefield VA
123 PM EDT Sat Jul 8 2023
VAZ511-512-515-516-081800-
Eastern Hanover VA-Western Hanover VA-
Western Henrico (Including the City of Richmond) VA-
Eastern Henrico VA-
123 PM EDT Sat Jul 8 2023
...A strong thunderstorm will impact portions of northwestern Henrico
and southeastern Hanover Counties and the City of Richmond through
200 PM EDT...
At 122 PM EDT, Doppler radar was tracking a strong thunderstorm over
Glen Allen, or near Ashland, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible.
This strong thunderstorm will be near...
Lakeside around 135 PM EDT.
Richmond around 140 PM EDT.
Mechanicsville, Virginia Union University and Virginia
Commonwealth University around 150 PM EDT.
East Highland Park around 155 PM EDT.
Highland Springs and Studley around 200 PM EDT.
Other locations impacted by this storm include Fair Oaks, Solomons
Store, Chamberlayne, Atlee, Ashcake, Greendale, Hanover Airport,
Dumbarton, Elmont and Montrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3778 7754 3774 7731 3773 7732 3774 7729
3772 7730 3771 7729 3772 7727 3771 7725
3772 7724 3773 7724 3772 7723 3771 7723
3770 7724 3769 7724 3748 7733 3761 7762
TIME...MOT...LOC 1722Z 290DEG 10KT 3767 7750
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
PocheSpecial weather statement, Jul 8, 12:23 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Wakefield VA
123 PM EDT Sat Jul 8 2023
MDZ021-081830-
Dorchester MD-
123 PM EDT Sat Jul 8 2023
...Scattered strong thunderstorms will impact portions of central
Dorchester County through 230 PM EDT...
At 122 PM EDT, Doppler radar was tracking scattered strong
thunderstorms near University Of Maryland Center For Environmental
Studies, or near Cambridge. These storms were nearly stationary.
HAZARD...Heavy rain.
SOURCE...Radar indicated.
IMPACT...Reduced visibility and minor flooding possible.
This strong thunderstorm will be near...
University Of Maryland Center For Environmental Studies around 215
PM EDT.
Cambridge around 230 PM EDT.
Other locations impacted by this storm include Madison, Woolford,
Andrews, Church Creek, Bucktown, Linkwood and Lloyds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.
&&
LAT...LON 3860 7617 3857 7603 3861 7598 3844 7586
3830 7613 3832 7618 3833 7619 3832 7616
3837 7621 3849 7628 3852 7625 3851 7621
3854 7622 3853 7621 3854 7620 3856 7622
3853 7628 3856 7628 3862 7617
TIME...MOT...LOC 1722Z 239DEG 4KT 3850 7614
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
TGSpecial weather statement, Jul 8, 12:31 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Wakefield VA
131 PM EDT Sat Jul 8 2023
VAZ078-083>086-518-520-081830-
Mathews VA-New Kent VA-Middlesex VA-Eastern King William VA-
Lancaster VA-Eastern King and Queen VA-Gloucester VA-
131 PM EDT Sat Jul 8 2023
...Scattered strong thunderstorms will impact portions of northern
Gloucester, Middlesex, southeastern King and Queen, northeastern New
Kent, northwestern Mathews, southeastern King William and central
Lancaster Counties through 230 PM EDT...
At 130 PM EDT, Doppler radar was tracking scattered strong
thunderstorms over Church View, or near Urbanna, moving east at 10
mph.
HAZARD...Heavy rain.
SOURCE...Radar indicated.
IMPACT...Reduced visibility and minor flooding possible.
This strong thunderstorm will be near...
Glenns around 135 PM EDT.
Saluda around 140 PM EDT.
Urbanna around 145 PM EDT.
Kilmarnock and White Stone around 230 PM EDT.
Other locations impacted by this storm include Eltham, Mollusk,
Senora, Harmony Village, Bertrand, Grafton, Harcum, Cash, Dragonville
and Millenbeck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.
&&
LAT...LON 3774 7636 3771 7638 3771 7636 3743 7636
3745 7673 3747 7674 3745 7676 3746 7691
3775 7679 3775 7676 3773 7675 3775 7673
3776 7637
TIME...MOT...LOC 1730Z 266DEG 12KT 3766 7665
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
TGSpecial weather statement, Jul 8, 12:38 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Wakefield VA
138 PM EDT Sat Jul 8 2023
VAZ095>097-081845-
Norfolk/Portsmouth VA-Suffolk VA-Chesapeake VA-
138 PM EDT Sat Jul 8 2023
...Scattered strong thunderstorms will impact portions of , the City
of Norfolk, the northwestern City of Chesapeake, the City of
Portsmouth and the northeastern City of Suffolk through 245 PM EDT...
At 137 PM EDT, Doppler radar was tracking scattered strong
thunderstorms over Cradock, or near Downtown Portsmouth, moving west
at 10 mph.
HAZARD...Heavy rain.
SOURCE...Radar indicated.
IMPACT...Reduced visibility and minor flooding possible.
This strong thunderstorm will be near...
Churchland around 150 PM EDT.
Western Branch and Bowers Hill around 155 PM EDT.
Suffolk around 215 PM EDT.
Driver and Crittenden around 220 PM EDT.
Other locations impacted by this storm include Hobson, South Norfolk,
Wilroy, Portlock, Wards Corner, Huntersville, Deanes, Herberts Corner
and Magnolia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.
&&
LAT...LON 3670 7659 3690 7655 3691 7653 3692 7653
3691 7652 3692 7649 3693 7621 3683 7620
3684 7621 3684 7622 3683 7623 3677 7621
3676 7619 3671 7618
TIME...MOT...LOC 1737Z 092DEG 10KT 3681 7636
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
TGSpecial weather statement, Jul 8, 12:48 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Wakefield VA
148 PM EDT Sat Jul 8 2023
MDZ023-081900-
Somerset MD-
148 PM EDT Sat Jul 8 2023
...Scattered strong thunderstorms will impact portions of Somerset
County through 300 PM EDT...
At 147 PM EDT, Doppler radar was tracking scattered strong
thunderstorms near Westover, or 7 miles southwest of Princess Anne,
moving northeast at 10 mph.
HAZARD...Heavy rain.
SOURCE...Radar indicated.
IMPACT...Reduced visibility and minor flooding possible.
This strong thunderstorm will be near...
Westover around 210 PM EDT.
Princess Anne around 235 PM EDT.
University Of Maryland Eastern Shore around 240 PM EDT.
Other locations impacted by this storm include Oriole, Byrdtown,
Cokesbury, Fairmount, Upper Hill, Hopewell, Eden, Kingston, Dames
Quarter and Widgeon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.
&&
LAT...LON 3795 7585 3803 7587 3803 7582 3804 7583
3808 7578 3808 7588 3814 7579 3815 7593
3811 7594 3814 7596 3815 7596 3816 7595
3828 7574 3829 7563 3828 7561 3818 7555
3815 7558 3811 7555
TIME...MOT...LOC 1747Z 232DEG 7KT 3812 7578
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
TG